Tennessee, 2007

Hail and Damaging Winds in Tennessee, June 14, 2007

June 14, 2007 · NWS MRX · 9 events in 7 counties and zones

An upper level trough tracked through the region triggering scattered severe thunderstorms across east Tennessee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$69,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

An upper level trough tracked through the region triggering scattered severe thunderstorms across east Tennessee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 14, 1:42 PM EST, 1 hour 33 minutes earlier.

Area forecast discussion, Jun 14, 1:42 PM EST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
242 PM EDT THU JUN 14 2007

.SHORT TERM...(TONIGHT AND FRIDAY)...UPPER TROUGH REMAINS ANCHORED OFF
THE NEW ENGLAND COAST WITH OCCASIONAL DISTURBANCES ROTATING AROUND
THE WESTERN PERIPHERY OF THIS FEATURE. THESE DISTURBANCES TEND TO
ENHANCE DIURNAL CONVECTION. THE COINCIDENCE OF ANY OF THESE
DISTURBANCES WITH PEAK HEATING WILL DETERMINE COVERAGE AND INTENSITY
OF DIURNAL CONVECTION. FOR FRIDAY...HAVE OPTED TO GO SLIGHTLY ABOVE
GFS GUIDANCE FOR POPS ESPECIALLY IN THE HIGHER TERRAIN GIVEN THE
PROXIMITY OF THE UPPER TROUGH. HOWEVER AS NOTED SECONDARY
DISTURBANCES AROUND THE UPPER LOW WILL HAVE THE GREATEST INFLUENCE
ON COVERAGE. FOR TEMPS...HAVE NO REASON TO SIGNIFICANTLY DEVIATE
FROM GFS GUIDANCE.

.LONG TERM...(SATURDAY THROUGH THURSDAY)...DRY CONDITIONS RETURN BY
THE WEEKEND AS UPPER LOW OFF THE ATLANTIC COAST OPENS UP AND IS
ACCELERATES EASTWARD...ALLOWING UPPER RIDGE TO BUILD INTO THE
SOUTHERN APPALACHIANS. THIS SCENARIO IS SHORT LIVED HOWEVER AS UPPER
PATTERN BECOMES MORE PROGRESSIVE AND UPPER RIDGE MOVES EAST. SOME
DISCREPANCIES IN TIMING APPROACH OF NEXT SYSTEM FROM THE WEST.
GENERALLY TENDED TO FAVOR GFS ENSEMBLES WHICH PROJECTS BEST POPS FOR
WEDNESDAY. FOR TEMPS...STAYED CLOSE TO GFS GUIDANCE FOR THE MOST
PART.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             64  86  63  91  62 /  40  30  10   0   0
KNOXVILLE MCGHEE TYSON AIRPORT, TN  61  83  59  88  61 /  50  40  10   0   0
OAK RIDGE, TN                       62  85  59  90  60 /  40  30  10   0   0
TRI CITIES AIRPORT, TN              59  77  58  86  56 /  50  40  10   0   0

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

LCM
Hazardous weather outlook, Jun 14, 2:39 AM EST, 12 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
339 AM EDT THU JUN 14 2007

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-150745-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
339 AM EDT THU JUN 14 2007 /239 AM CDT THU JUN 14 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUDNERSTORMS LATE THIS AFTERNOON
AND THIS EVENING. AN UPPER LEVEL DISTURBANCE WILL CROSS THE AREA
ON THURSDAY AFTERNOON AND EVENING...INCREASING INSTABILITY AND
GIVING A CHANCE OF SOME STRONG TO SEVERE STORMS. THE MAIN THREAT
FROM THE STORMS WILL BE DAMAGING STRAIGHT-LINE WINDS...WITH SOME LARGE
HAIL ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER UPPER LEVEL DISTURBANCE WILL CROSS THE AREA ON FRIDAY
AFTERNOON...BRINGING ANOTHER CHANCE OF STRONG TO SEVERE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

In the hours before

Special weather statement, Jun 14, 12:34 PM EST, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
134 PM EDT THU JUN 14 2007

TNZ013-036-141830-
ANDERSON-CAMPBELL-
134 PM EDT THU JUN 14 2007

...A STRONG THUNDERSTORM WILL AFFECT CAMPBELL AND ANDERSON
COUNTIES...

AT 132 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR JACKSBORO...MOVING SOUTH AT 5 MPH.

WINDS UP TO BETWEEN 40 AND 50 MPH...SMALL HAIL...AND FREQUENT CLOUD
TO GROUND LIGHTNING ARE EXPECTED WITH THIS STORM.

PEOPLE IN CAMPBELL AND ANDERSON COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

DMG
Special weather statement, Jun 14, 1:30 PM EST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
230 PM EDT THU JUN 14 2007

TNZ099-141915-
HAMILTON-
230 PM EDT THU JUN 14 2007

...A STRONG THUNDERSTORM WAS AFFECTING HAMILTON COUNTY...

AT 227 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HARRISON....MOVING SOUTH AROUND 5 MPH.

THIS STORM WILL BE NEAR...
  CHATTANOOGA BY 305 PM EDT.

SMALL HAIL...AND WINDS GUSTS OF 35 TO 45 MPH ARE POSSIBLE WITH THIS
STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.
Special weather statement, Jun 14, 1:47 PM EST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
247 PM EDT THU JUN 14 2007

TNZ099-141915-
HAMILTON-
247 PM EDT THU JUN 14 2007

...A STRONG THUNDERSTORM WAS AFFECTING HAMILTON COUNTY...

AT 244 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTHWEST OF DAYTON....MOVING SOUTH AT 5
MPH.

PEA SIZE HAIL...AND WIND GUSTS OF 30 TO 40 MPH ARE POSSIBLE WITH THIS
STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.
Special weather statement, Jun 14, 2:03 PM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
303 PM EDT THU JUN 14 2007

TNZ081-098-141930-
MARION-SEQUATCHIE-
203 PM CDT THU JUN 14 2007

...A STRONG THUNDERSTORM WAS AFFECTING MARION AND SEQUATCHIE
COUNTIES...

AT 201 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF DUNLAP....MOVING SOUTHWEST
AT 10 MPH.

SMALL HAIL...AND WIND GUSTS OF 35 TO 45 MPH ARE POSSIBLE WITH THIS
STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.
Special weather statement, Jun 14, 2:42 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
342 PM EDT THU JUN 14 2007

TNZ035-142015-
MORGAN-
342 PM EDT THU JUN 14 2007

...A STRONG THUNDERSTORM WAS AFFECTING MORGAN COUNTY...

AT 339 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF WARTBURG....MOVING SOUTH AT
5 MPH.

SMALL HAIL...AND WIND GUSTS OF 35 TO 45 MPH ARE EXPECTED WITH THIS
STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

The radar

The Knoxville radar (KMRX), 137 km away, was scanning. The volume nearest the first event began at 20:14 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 3 hail, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Rhea

When
June 14, 3:15 PM EST to 3:30 PM EST
Where
Rhea County, Grandview
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
35.750, -84.830

Thunderstorm winds downed several trees in Grandview.

Thunderstorm Wind, Roane

When
June 14, 3:16 PM EST to 3:30 PM EST
Where
Roane County, Rockwood
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
35.870, -84.680

Several trees were downed by thunderstorm winds in Rockwood.

Lightning, Sullivan

When
June 14, 3:30 PM EST
Where
Sullivan County, Bristol
Property damage
$2,000
Reported by
Newspaper
Coordinates
36.580, -82.180

Lightning struck an 80 foot tree causing the electricity to surge into the ground and rupture a nearby home's gas line. No homes were damaged, only the landscaping was burned.

Hail, McMinn

When
June 14, 4:11 PM EST to 4:15 PM EST
Where
McMinn County, Etowah
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.330, -84.530

Quarter-size hail was reported in Etowah.

Hail, Monroe

When
June 14, 4:15 PM EST to 4:25 PM EST
Where
Monroe County, Sweetwater
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.600, -84.470

Quarter-size hail covered the I-75 exit ramp 3 inches deep at Exit 60 in Sweetwater.

Thunderstorm Wind, Polk

When
June 14, 4:15 PM EST to 4:30 PM EST
Where
Polk County, Benton
Measured
55 kt (63 mph) estimated gust
Property damage
$12,000
Reported by
Law Enforcement
Coordinates
35.180, -84.670

Thunderstorm winds downed several trees and powerlines in Benton.|

Thunderstorm Wind, Monroe

When
June 14, 4:15 PM EST to 4:25 PM EST
Where
Monroe County, Sweetwater
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
Newspaper
Coordinates
35.600, -84.470

A small aluminum building was blown from a CO-OP lot into the parking area at a Sonic Restaurant in Sweetwater. Three cars were damaged as well the roof of the restaurant.

Hail, Monroe

When
June 14, 4:22 PM EST to 4:30 PM EST
Where
Monroe County, Madisonville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.520, -84.370

Spotter reported nickel-size hail in Madisonville.

Thunderstorm Wind, Sevier

When
June 14, 6:20 PM EST to 6:30 PM EST
Where
Sevier County, 6 mi NNE of Pittman Center
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
35.850, -83.359

Thunderstorm winds downed a few trees and powerlines near Pittman Center.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2007Every state in 2007This day in weather historyWarnings in Tennessee, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 37391, 37392, 37809, 37393, 37394, 37395, 37402, 37396, 37398.